Pennsylvania, 2010Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010
January 25 to 26, 2010 · NWS CTP · 15 events in 14 counties and zones
Heavy rainfall between 1 and 4 inches produced widespread areal flooding across all of central Pennsylvania. Cold season hydrologic conditions, including snow and ice melt contributed to enhanced run-off especially across the higher elevations and northern mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $810,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall between 1 and 4 inches produced widespread areal flooding across all of central Pennsylvania. Cold season hydrologic conditions, including snow and ice melt contributed to enhanced run-off especially across the higher elevations and northern mountains. Many small streams and creeks came out of their banks, resulting in numerous secondary road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 25, 3:56 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 25, 3:56 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EST MON JAN 25 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY ACCOMPANIED
BY RAIN...WHICH MAY BE HEAVY AT TIMES INTO THE MORNING HOURS. THE
FRONT WILL CLEAR THE AREA BY MONDAY AFTERNOON...USHERING IN COLDER
AIR WHICH WILL PERSIST THROUGH THE UPCOMING WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A GUSTY WARM AND RAINY NIGHT IS IN PROGRESS ACROSS THE AREA.
ANOMALOUSLY HIGH DEWPOINTS PUSHING INTO THE AREA ARE A TESTAMENT TO
THE STRENGTH OF THE SURGE OF TROPICAL MOISTURE TAKING PLACE ON THE
NOSE OF A 50-75 KT SSE LOW LEVEL JET.
WE ARE PRETTY MUCH BURIED IN THE HEIGHT OF THE STORM RIGHT NOW
WITH HEAVY RAIN EXPECTED THROUGH ABOUT DAY BREAK. MODELS ARE IN
DECENT AGREEMENT ON THE TIMING OF THE STRONG WAVY FRONT...BEING IN
CENTRAL PA AROUND 12Z AND EAST OF THE FCST AREA BY MID AFTERNOON.
IN THE MEANTIME...HUMIDITY OUTSIDE IS SOMETHING MORE REPRESENTATIVE
OF LATE SPRING OR EARLY FALL WITH DEWPOINTS WELL UP INTO THE 40S
TO MID 50S OVER MOST OF THE AREA. PWATS ARE RUNNING BETWEEN 1"
AND 1.5"...SOME 200+% ABOVE NORMAL. STRONG LOW LEVEL JET ON THE
ORDER OF +4 STD DEV OR HIGHER IS CAUSING GUSTS IN THE 25-35 KT
RANGE SO FAR. CONVECTIVE INSTABILITY IS STILL RATHER LIMITED SO
THE STRONGEST WINDS ARE NOT MANAGING TO MIX DOWN TO THE
SURFACE...AS YET. THE ATMOSPHERE HOWEVER IS EXHIBITING SIGNS OF
BEING INERTIALLY UNSTABLE GIVEN MODEL ANALYSIS AND PROGGED VALUES
OF ABS VORTICITY WHICH ARE STRONGLY NEGATIVE OVER MUCH OF THE AREA
DOMINATED BY THE FRONTAL ZONE.
LOCALLY RUN 12KM WRF WANTS TO EVENTUALLY DEVELOP WHAT LOOKS LIKE A
NARROW COLD FRONTAL RAIN BAND FEATURE...STARTING IN THE NEXT 1-2
HOURS OVER THE LAURELS AND INTENSIFYING THRU 12Z AS IT MOVES
ACROSS THE FCST AREA. IF THIS SQUALL LINE TYPE FEATURE MANAGES TO
FORM...STRONG DAMAGING WIND GUSTS WILL BECOME LIKELY...ASSOCIATED
WITH THE TRANSFER OF STRONG WINDS DOWN TO THE SURFACE WITH THE
SHOWERS. HAVE INCLUDED THE MENTION OF THUNDER THE
FORECAST...HOWEVER WE HAVE SEEN SEVERAL TIMES IN THE PAST WHERE
THESE FEATURES FORM...AND CAUSE DAMAGE WITH LITTLE OR NO OBSERVED
THUNDER AND LIGHTNING.
HIGH TEMPS WILL OCCUR EARLY IN THE DAY BEFORE STEADY LLVL CAA
RESULTS IN FALLING TEMPS FROM WEST TO EAST THROUGH THE AFTN. WOULD
NOT BE SURPRISED TO SEE SOME LOCATIONS OVR FAR SERN PENN TOUCH 60F
IMMEDIATELY AHEAD OF THE TRIPLE POINT LOW/FNTL WAVE IN THE WARM
SECTOR.
FLOOD WATCH AND WIND ADVISORY CONTINUES...WITH ACTIVITY EXPECTED
TO WIND DOWN LATER THIS MORNING AND AFTERNOON AS THE FRONT
FINALLY CLEARS THE REGION. QPF ON THE ORDER OF 1.5 TO 2.5 INCHES
SEEMS LIKELY BEFORE ALL IS SAID AND DONE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE FRONT WILL BE EAST OF THE AREA BY EVENING...WITH COLDER AIR
SWEEPING IN ON A GUSTY WEST WIND. THE COLDER AIR ASCENDING THE
ALLEGHENY FRONT SHOULD MAKE FOR SOME RAIN TO SNOW SHOWERS INTO
MONDAY NIGHT WITH A LIGHT ACCUMS PSBL ESP OVR THE LAUREL HIGHLANDS
AND NW SNOWBELT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
PATTERN FOR THE REMAINDER OF THE WEEK TURNS DECIDEDLY COOLER WITH
THE USUAL WESTERN HIGH TERRAIN AND LAKE ENHANCED SNOW SHOWERS
STAYING AN ISSUE THROUGH MID-WEEK. NEXT FROPA STILL SLATED FOR
THURS WITH PERHAPS A BURST OF WAA SNOW...FOLLOWED BY MORE
OROGRAPHICALLY/LAKE ENHANCED SNOW SHOWERS TO ROUND OUT THE WEEK.
MAIN UNCERTAINTY IN THE LONG RANGE INVOLVES POTNL PHASING OF THE
LARGE SCALE SPLIT FLOW REGIME BY NEXT WEEKEND. OPERATIONAL MDLS
AND ENSEMBLES SHOW SFC LOW DEVELOPMENT INVOF THE GULF STREAM...BUT
TOO EARLY TO SPECULATE ON ANY DETAILS ATTM. WILL CONT TO MENTION
REDUNDANT CHC OF SNOW IN THE LATER PDS OF THE FCST.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
WIDESPREAD IFR/LIFR CIGS & VSBYS THROUGH THIS MORNING AS PERIODS
OF MODERATE TO HEAVY RAIN FALL OVR CENTRAL PA. LLWS WILL ALSO BE
AN ISSUE EARLY THIS MORNING...AS A POWERFUL SOUTHERLY LOW LVL JET
MOVES OVR THE AREA...WHILE RELATIVELY LIGHTER SE WINDS PERSIST AT
THE SFC. COLD FRONT WILL PUSH THRU CENTRAL PA DURING LATE MORNING/EARLY
AFTN...LIKELY ACCOMPANIED AND FOLLOWED BY STRONG WIND GUSTS. BUFKIT
SOUNDINGS INDICATE GUSTS TO ARND 40KTS LIKELY OVR MUCH OF THE REGION
EARLY THIS AFTN AS WINDS SHIFT TO THE WSW IN WAKE OF COLD FRONT.
SCT -SHSN AND MVFR CIGS ARE LIKELY TO PERSIST LATE TODAY AND
TONIGHT WHERE RESIDUAL LOW LVL MOISTURE ASCENDS THE APPALACHIANS
AT KBFD AND KJST. ELSEWHERE...A RETURN TO VFR CONDS IS EXPECTED LATE
TDY AND TONIGHT. HOWEVER...A GUSTY WEST WIND WILL PERSIST OVR THE
ENTIRE REGION TONIGHT.
OUTLOOK...
TUE...SHSN NW MTNS.
WED...NO SIG WX EXPECTED.
THUR...SHSN N AND W MTNS.
FRI...LGT SNOW POSS SOUTH.
&&
.HYDROLOGY...
WIDESPREAD HEAVY RAINS OF 1.5"-2.5" ARE EXPECTED FOR STORM
TOTALS. COLD-SEASON HYDROLOGIC IMPACTS COMBINED WITH THE FCSTD
RNFL WILL BRING SIGNIFICANT RISES OF AROUND 3/4 BANKFULL ALONG THE
LWR WEST BRANCH AND MAIN STEM SUSQ. RISES ALONG THE JUNIATA ARE
FCST TO BE AROUND 1/2 BANKFULL. AREAS MOST SUSCEPTIBLE TO MINOR
FLOODING WILL BE THE SMALLER STREAMS/CREEKS/TRIBS FROM THE JUNIATA
TO THE LWR MAIN STEM. CRESTS ARE GENERALLY MON-TUE WITH SEVERAL
POINTS GOING ABOVE CAUTION AND SOME NEAR FLOOD STAGE.
RESIDUAL/MELTING ICE MAY ALSO LEAD TO JAMMING AS THE ICE BECOMES
DISLODGED WITHIN SMALLER STREAM CHANNELS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR PAZ019-024>028-
033>036-049>053-056>059-063>066.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE/STEINBUGL
AVIATION...FITZGERALD
HYDROLOGY...LA CORTE
Hazardous weather outlook, Jan 25, 4:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST MON JAN 25 2010
PAZ004>006-010>012-017-018-037-041-042-045-046-260930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
425 AM EST MON JAN 25 2010
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ019-024>028-033>036-049>053-056>059-063>066-260930-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
425 AM EST MON JAN 25 2010
...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flood, Cameron
- When
- January 25, 6:00 AM EST to 5:00 PM EST
- Where
- Cameron County, 1.94 mi E of Cameron to 5.68 mi NNW of Prospect Park
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.446, -78.143
Heavy rain produced flooding mainly along the Driftwood Branch of Sinnemahoning Creek. Several roads were closed due to flooding, including Route 120 from the Emporium Country Club south to Driftwood. A temporary bridge was lost in Shippen Township. Floyd’s Road sustained significant damage due to flooding on Sinnemahoning Creek. Wyckoff Run Bridge was closed due to flooding as well.
Flood, Clearfield
- When
- January 25, 6:00 AM EST to 4:00 PM EST
- Where
- Clearfield County, Du Bois to 1.12 mi SSE of Surveyor
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -78.770
Heavy rain caused flooding and closed several roads in Dubois, Clearfield and Curwensville. Flooding subsided during the late afternoon.
Flood, Potter
- When
- January 25, 7:00 AM EST to 10:00 PM EST
- Where
- Potter County, 0.26 mi S of Genesee to 1.46 mi NE of Roulette
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.996, -77.870
Heavy rain caused widespread areal flooding throughout the county. In the Roulette area, West Main Street near the Fishing Creek Bridge, Pomeroy Street, Main Street near Johnson’s Gravel Pit and Reed Run Road were closed. In the Genesee area, Route 244 from Main Street to Ridge Road, Route 244 and 449 along Commercial Street, Cemetery Road, and Route 449 two miles south of Genesee were closed. State Route 1013 was closed between Bingham Center and North Bingham. Routes 449 and 1014 were closed in Hickox. In Allegany Township, Gross Hollow Road was closed. In Ulysses Township, a mudslide closed Route 449 one mile north of Gold. In Austin Borough, Summit Street was closed. The American Red Cross opened a shelter in Genesee for residence who opted to evacuate their homes.
Flood, Franklin
- When
- January 25, 7:30 AM EST to January 26, 12:00 AM EST
- Where
- Franklin County, 1.95 mi E of Caledonia Park to 2.74 mi NW of East Fayetteville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.899, -77.443
Heavy rain caused flooding and closed about dozen roads across the county. The Valley View Trailer Park in Green Township was evacuated due to rising flood waters.
Flood, Adams
- When
- January 25, 8:00 AM EST to January 26, 1:00 AM EST
- Where
- Adams County, 5 mi W of Orrtanna to 3 mi N of Table Rock
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -77.444
Heavy rain between three and four inches caused widespread areal flooding. Tom’s Creek and Middle Creek near Orrtanna were out of their banks and flooding. County officials reported over 75 roads closed due to flooding. Road closures were also reported in Gettysburg and Oxford. The hardest hit communities were along the Conewago Creek, especially the town of Table Rock, where numerous homes reported flooding. Flooding continued well into the evening over eastern portions of the county including East Berlin where the Conewago Creek drains into western York County.
Flood, Bedford
- When
- January 25, 8:00 AM EST to 12:00 PM EST
- Where
- Bedford County, Hyndman to 2 mi E of Centerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.820, -78.730
Heavy rain caused flooding in Londonderry Township. Kennel’s Mill Road was flooded due to Wills Creek overflowing its banks. Another road was closed in Napier Township near the town of Schellsburg due to flooding along a small, unnamed creek.
Flood, Elk
- When
- January 25, 8:00 AM EST to 8:00 PM EST
- Where
- Elk County, Ridgway to 1.08 mi NW of Daguscahonda
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -78.750
Heavy rain caused localized areal flooding, which closed portions of Route 949 southwest of Ridgway. This was not related to flooding on the Clarion River. Additionally, about 20 to 30 basements reported some flooding throughout the county.
Flood, McKean
- When
- January 25, 8:00 AM EST to January 26, 2:00 AM EST
- Where
- McKean County, Port Allegany to 1.95 mi WSW of Port Allegany
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.820, -78.280
Heavy rain lead to widespread areal flooding, closing numerous secondary roads throughout the county. Route 155 was closed near Port Allegany. Several people were rescued from a mobile home along Cutler Creek in Liberty Township.
Flood, Cumberland
- When
- January 25, 9:00 AM EST to 9:00 PM EST
- Where
- Cumberland County, 1.23 mi SSE of Mechanicsburg to 0.23 mi ENE of Big Spg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.204, -76.991
Heavy rain caused widespread areal flooding of low lying urban and poor drainage areas. The Williams Grove Mobile Home Park was evacuated due to flooding at the Williams Grove Water Treatment Plant in Mechanicsburg. A number of roads were closed including Blosserville Road at the Conodoguinet Creek Bridge on the border of West Pennsboro and Upper Frankford Townships. Creek Road was closed between Route 74 and Kuhn Road in Monroe Township.
Flood, Sullivan
- When
- January 25, 9:00 AM EST to 9:00 PM EST
- Where
- Sullivan County, Shunk to Hugos Corners
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.550, -76.750
Heavy rain caused widespread areal flooding throughout the county, closing over a dozen roads and causing several berm washouts. Many bridges were under water and closed for several days as a result of the flooding.
Flood, Columbia
- When
- January 25, 9:00 AM EST to January 26, 3:00 AM EST
- Where
- Columbia County, 0.98 mi NW of Bendertown to 0.59 mi S of Coles Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.161, -76.332
Heavy rain caused widespread areal flooding, mainly along Fishing Creek. Numerous roads were flooded and closed in Benton, Maple Grove, Stillwater, Orangeville and Bloomsburg.
Flood, Fulton
- When
- January 25, 10:00 AM EST to 5:00 PM EST
- Where
- Fulton County, 0.95 mi N of Andover to 2.06 mi SSW of Gracey
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.964, -78.097
Heavy rain caused flooding and closed several roads in the county. Route 522 North (Great Cove Road) between Route 30 and Hustontown was closed, along with Route 655. Dublin Mills Road and Witter Road in Taylor Township were also closed.
Flood, Lycoming
- When
- January 25, 10:00 AM EST to January 26, 8:00 AM EST
- Where
- Lycoming County, Ellenton to 0.99 mi SSW of Strawbridge
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.530, -76.800
Heavy rain along with snow melt caused flooding and closed a number of roads throughout the county. Route 220 near the Sullivan County line was closed, along with Route 14 near the Bradford County line. Several low-lying roads in the vicinity of Williamsport were washed out.
Flash Flood, Columbia
- When
- January 25, 10:00 AM EST to 12:15 PM EST
- Where
- Columbia County, 0.42 mi NW of Benton to 0.39 mi SW of Benton
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 41.205, -76.385
Heavy rain during the morning hours caused significant flash flooding along Fishing Creek. Little Fishing Creek actually changed its natural course, and the flash flood waters surged into downtown Benton. A dyke system failed, leading to several residences having moderate to major flooding. Many people were evacuated to Red Cross Shelters. A disaster declaration was announced for the Benton area with initial damages estimates approaching one million dollars.
Flash Flood, Union
- When
- January 25, 10:15 AM EST to 12:00 PM EST
- Where
- Union County, 0.71 mi ENE of Linntown to 0.8 mi ESE of Cowan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.975, -76.888
Heavy rain caused rapid rises and flash flooding along many small streams and creeks which eventually spilled over their banks. The flash flooding closed several roads in the towns of Winfield and Lewisburg.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
- Flood and Strong Wind in California, January 25 to 26, 2010$84,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204248, 204298, 204324, 204314, 204241, 204247, 204301, 204323, 204300, 204325, 204338, 204315, 204320, 204340, 204337.